Aa
A
A
A
Close
Anxiety Community
23k Members
Avatar universal

Amitriptilene for pain and anxiety- safe?

I have been having severe anxiety due to 5 months of unexplained shoulder/arm pain. Now, I'm having a "pulling hair" sensation behind my ear, same side as the other pain. I had this off and on for years, but now it seems to be lingering longer.

My Doctor and Chiro(who I stopped going to)seem to think it's a repetitive stress injury from my job. I use a microscope, sit in a fixed position with arms bent on desk slightly elevated. My left arm and hand does slightly more things with my job than the right side.

I have 2 enlarged nodes on my neck but my doctor says they are small and "leftover" from a previous viral infection and never returned to normal size. Still, it's unnerving and scares me. I've been to the ER twice, had shoulder xrays, chest xray, 2 CBC's, echocardiogram, 2 EKG's and many trips to the doctor.

I recently started Zoloft (1st antidepressant for me- ever!)and have been feeling NAUSEA badly. I recalled the first trip to the ER and they gave me 10 Elavil pills. The first one I took got rid of the pain for weeks, so I stopped, not wanting to have a "band aid" fix in case the pain was something else. Now, I called my doctor to see if I could switch to Elavil to see if it helps the pain better. Initially he said I should give the Zoloft more time, like a good 10 days in my system, but agreed that he would call in a script for amitriptilene and said I can start taking the ones I have left, starting tonite.

I read some bad side effects, so now I'm confused and not sure what to do. All this anxiety is making me lose work and is affecting my life badly.
4 Responses
Avatar universal
The side effects you are reading about are extremely rare.  It is important to understand that when you read about drug side effects on the Internet, many of these effects were drawn from the PDR (Physicians Desk Reference).  The method behind the material in the PDR is to draw out ALL known side effects for any medication on the market.  Anyone who is a health care professional might be familiar with the old paper form which came with every addition of the PDR which was supplied to doctors as a feedback form; if a doctor prescribed a medication to a patient and the patients toenails turned green, the doctor submitted the form to the PDR, the people who publish the PDR look for correlation - IF just one other person has toenail trouble then it could possibly be listed as a rare adverse side effect.  

I know it can be very difficult, particularly with antidepressants.  Some of the things you will read is scary stuff, but keep in mind that the majority of the side effects that you will read about occurred in people who were in poor health to begin with, often elderly patients.   There is no way to determine whether the drug brought on the side effect or contributed to it in any way - the only thing that is certain is that the patient was taking the medication when the effect happened.

Amitriptyline is a very good medication for pain.  Even at a very low dose it can have a profound effect on certain types of pain.  It is not approved by the FDA for pain relief but it does work and it is very safe particularly at the low dose you described.
Avatar universal
Thank you for the post! I was starting to think that same line of reasoning because some information I got on Elavil was that side effects were few and rare. And, if it's been out there since the 70's and 80's, it has to be pretty reliable.

The first time I took one, after my first trip to the ER, one little 25 mg tablet took away my shoulder and arm pain for weeks and I never needed to take another one. But part of me felt I was "masking" a problem and so I still never took one even when the pain returned.

Now, I am on my second day of taking Elavil and although it has helped manage the pain to a certain degree, the pain is still lingering. But it's better, too. I don't know how to explain it.

Should I be worried that I'm still feeling some pain? I am feeling like an ache in my neck and it seems like the lymph nodes. I told the Dr. but he doesn't seem concerned.

Finally, my Dr. has been trying to reassure me that I don't have cancer (he knows it's my fear), I am wondering if I really am suppressing a condition by treating the symptom of pain, with Elavil. Should I just accept this and move on, or should I stop the Elavil and try to live with the pain? Also, will the Elavil work effectively no matter how long I am on it?

TIA
Avatar universal
My doctor put me on Amitriptilene last year, but if I'm not mistaken, that's a sleeping pill.

Might want to see if he can put you on Effexor XR.
Avatar universal
Amitriptilene as i understand it, is Firsty an antidepressant when taken in a high dose, Secondly a pain reliever in low dose because it relaxes the muscles & stops the nerves firing, therefor Thirdly promoting better sleep which in turn helps with chronic pain such as MPS, ME, Fibromyalgia, etc...
Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1428180348
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?